HUSCAP logo Hokkaido Univ. logo

Hokkaido University Collection of Scholarly and Academic Papers >
Graduate School of Life Science / Faculty of Advanced Life Science >
Peer-reviewed Journal Articles, etc >

Recurrent speciation rates on islands decline with species number

Files in This Item:
Proc. R. Soc. B-Biol. Sci.288-1949_20210255.pdf1.5 MBPDFView/Open
Supplemental Material.pdf540.76 kBPDFView/Open
Please use this identifier to cite or link to this item:

Title: Recurrent speciation rates on islands decline with species number
Authors: Yamaguchi, Ryo Browse this author →KAKEN DB
Iwasa, Yoh Browse this author
Tachiki, Yuuya Browse this author
Keywords: intermediate-dispersal hypothesis (IDH)
island biogeography
symmetric interspecific competition
Issue Date: 28-Apr-2021
Publisher: Royal Society
Journal Title: Proceedings of the royal society b-biological sciences
Volume: 288
Issue: 1949
Start Page: 20210255
Publisher DOI: 10.1098/rspb.2021.0255
Abstract: In an archipelagic system, species diversity is maintained and determined by the balance among speciation, extinction and migration. As the number of species increases, the average population size of each species decreases, and the extinction likelihood of any given species grows. By contrast, the role of reduced population size in geographic speciation has received comparatively less research attention. Here, to study the rate of recurrent speciation, we adopted a simple multi-species two-island model and considered symmetric interspecific competition on each island. As the number of species increases on an island, the competition intensifies, and the size of the resident population decreases. By contrast, the number of migrants is likely to exhibit a weaker than proportional relationship with the size of the source population due to rare oceanic dispersal. If this is the case, as the number of species on the recipient island increases, the impact of migration strengthens and decelerates the occurrence of further speciation events. According to our analyses, the number of species can be stabilized at a finite level, even in the absence of extinction.
Type: article (author version)
Appears in Collections:生命科学院・先端生命科学研究院 (Graduate School of Life Science / Faculty of Advanced Life Science) > 雑誌発表論文等 (Peer-reviewed Journal Articles, etc)

Submitter: 山口 諒

Export metadata:

OAI-PMH ( junii2 , jpcoar_1.0 )

MathJax is now OFF:


 - Hokkaido University